Munro, S. and Parkes, E.J. (2000) Stability of solitary-wave solutions to a modified Zakharov-Kuznetsov equation. Journal of Plasma Physics, 64 (4). pp. 411-426. ISSN 0022-3778Full text not available in this repository. (Request a copy from the Strathclyde author)
In the context of ion-acoustic waves in a magnetized plasma comprising cold ions and non-isothermal electrons, small-amplitude, weakly nonlinear waves have been shown previously by Munro and Parkes to be governed by a modified version of the Zakharov-Kuznetsov equation. In this paper, we consider solitary travelling-wave solutions to this equation that propagate along the magnetic field. We investigate the initial growth rate [gamma](k) of a small transverse sinusoidal perturbation of wavenumber k. The instability range is shown to be 0 < k < 3. We use the multiple-scale perturbation method developed by Allen and Rowlands to determine a consistent expansion of [gamma] about k = 0 and k = 3. By combining these results in the form of a Padæ#169; approximant, an analytical expression for [gamma] is found that is valid for 0 < k < 3. [gamma] is also determined by using the variational method developed by Bettinson and Rowlands. The two results for [gamma] are compared with a numerical determination.
|Keywords:||Physics, Condensed Matter Physics|
|Subjects:||Science > Physics|
|Department:||Faculty of Science > Mathematics and Statistics
|Depositing user:||Miss Jacqueline Miller|
|Date Deposited:||19 Dec 2005|
|Last modified:||29 Apr 2016 07:18|